| Model Number |
KD-VC631Q-07203S |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/09/2021
Type of Reportable Event
Malfunction
Event or Problem Description
The customer reported that during an unspecified therapeutic procedure, while inside the patient the sphincterotome was activated and the guidewire broke at the proximal end.The wire remained attached at the distal end; however, could not be retracted through the unit.The wire formed a hook shape which concerned the doctor.The sphincterotome was successfully extracted from the patient by pulling the wire into the scope and withdrawing the scope from the patient.There was no patient injury reported.
Additional Manufacturer Narrative
The sphincterotome was returned to the service center for evaluation.The customer¿s complaint was confirmed.A visual inspection was performed on the received device and found debris and a char stain on the distal end of the cutting knife due to thermal damage during activation.The broken knife was sticking out distally and measured approximately 9mm long with a sharp bend.The remaining cutting wire was retracted inside the insertion portion of the device.Therefore, the cutting wire was not suspected to be missing.In addition, there are deep scratch marks on the c-channel end marker (black color), and the distal sheath appeared to be slightly bent, but the rest of the working length had no other visual damage.The handle slider was functioning properly as it can push and pull the internal wire smoothly.The device plug contact pin was intact.However, due to the damaged cutting knife, the device could not be checked for energy.The cause of the reported wire breakage cannot be determined at this time; however, the kd-vc631q-07201s instruction manual warns users in the ¿appearance inspection¿ section inspecting the instrument make sure that the distal end of the guidewire is not bent or broken.Make sure that the sphincterotome is free from disconnection or looseness.Make sure that the cutting wire is not disconnected or deformed, and the coated portion is not damaged.Gently run your fingertips over the entire length of the insertion portion to check for any crushed or broken areas, excessive bends, broken areas, or other damages.Confirm that the distal end appears exactly as shown in the tables in section 9.2, ¿specifications¿ and is not damaged.Make sure that there are no cracks on the handle.An investigation is ongoing to obtain additional information regarding the reported event.If additional information is received this report will be supplemented accordingly.Investigation activities have been opened to manage the actions related to this report and any required mdr reporting.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to g3.Correction to g3 of the initial medwatch.The aware date should be 09-sept-2021.Based on the results of the investigation, it is possible that an electrical discharge might have occurred in one of these following situations which caused the cutting wire to become hot instantly.As a result, the cutting wire broke.A) high frequency current was conducted between the cutting wire and the tissue at the point of contact, or high frequency current was conducted when they were being close to each other.B) hight frequency current was conducted between the cutting wire and the distal end of the endoscope at the point of contact, or high frequency current was conducted when they are being close to each other.The following information is stated in the instructions for use which may have prevented the event: "¿ since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the wire is very short, the output is too high or activated while the wire touches metal parts of the endoscope, or the wire is tightened too strong.When the wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the wire will be pushed out toward the papilla or move sideways.If the wire breaks off, stop the output immediately and pull the slider completely to retract the broken wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct and/or damage of the endoscope could result.¿be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.¿ do not activate output while the cutting wire touches the metal parts of the endoscope, or they are being close together.This could burn the tissue and/or damage the endoscope or the instrument." olympus will continue to monitor field performance for this device.